Assaf Zeevi

Validity of heavy traffic steady-state approximations in generalized Jackson networks

Coauthor(s): David Gamarnik.


Adobe Acrobat PDF


We consider a single class open queueing network, also known as a generalized Jackson network (GJN). A classical result in heavy-traffic theory asserts that the sequence of normalized queue length processes of the GJN converge weakly to a reflected Brownian motion (RBM) in the orthant, as the traffic intensity approaches unity. However, barring simple instances, it is still not known whether the stationary distribution of RBM provides a valid approximation for the steady-state of the original network. In this paper we resolve this open problem by proving that the re-scaled stationary distribution of the GJN converges to the stationary distribution of the RBM, thus validating a so-called "interchange-of-limits" for this class of networks. Our method of proof involves a combination of Lyapunov function techniques, strong approximations and tail probability bounds that yield tightness of the sequence of stationary distributions of the GJN.

Visit the Annals of Applied Probability home page.

Source: The Annals of Applied Probability
Exact Citation:
Gamarnik, David, and Assaf Zeevi. "Validity of heavy traffic steady-state approximations in generalized Jackson networks." The Annals of Applied Probability 16, no. 1 (February 2006): 56-90.
Volume: 16
Number: 1
Pages: 56-90
Date: 2 2006